The p-folded cumulative distribution function and the mean absolute deviation from the p-quantile

Xue, J.H. and Titterington, D.M. (2011) The p-folded cumulative distribution function and the mean absolute deviation from the p-quantile. Statistics and Probability Letters, 81(8), pp. 1179-1182. (doi:10.1016/j.spl.2011.03.014)

Full text not currently available from Enlighten.

Abstract

The aims of this short note are two-fold. First, it shows that, for a random variable X, the area under the curve of its folded cumulative distribution function equals the mean absolute deviation (MAD) from the median. Such an equivalence implies that the MAD is the area between the cumulative distribution function (CDF) of X and that for a degenerate distribution which takes the median as the only value. Secondly, it generalises the folded CDF to a p-folded CDF, and derives the equivalence between the area under the curve of the p-folded CDF and the weighted mean absolute deviation from the p-quantile (MAD(p)). In addition, such equivalences give the MAD and MAD(p) simple graphical interpretations. Some other practical implications are also briefly discussed.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Titterington, Professor Michael
Authors: Xue, J.H., and Titterington, D.M.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Statistics
Journal Name:Statistics and Probability Letters
Publisher:Elsevier
ISSN:0167-7152
Published Online:10 March 2011

University Staff: Request a correction | Enlighten Editors: Update this record